Hail, Colfax
- When
- August 7, 12:04 PM MST to 12:10 PM MST
- Where
- Colfax County, Cimarron
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.510, -104.910
Quarter size hail reported at Ponil Campground.
An upper level low pressure system over the Four Corners region interacted with a surface frontal boundary draped over northeastern New Mexico to produce strong to severe thunderstorms over Colfax and Union counties. The strongest storms produced gusty winds and nickel to quarter size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
An upper level low pressure system over the Four Corners region interacted with a surface frontal boundary draped over northeastern New Mexico to produce strong to severe thunderstorms over Colfax and Union counties. The strongest storms produced gusty winds and nickel to quarter size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 7, 11:02 AM MST, 1 hour 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1202 PM MDT WED AUG 7 2013 .AVIATION... 18Z TAF CYCLE SHOWERS AND THUNDERSTORMS THAT DEVELOPED IN THE EARLY MORNING HOURS HAVE CONTINUED TO TREK NORTH NORTHEAST ACROSS WESTERN AREAS OF THE STATE WITH ADDITIONAL DEVELOPMENT CENTRAL AND NORTH. TAF LOCATIONS IN THE WEST HAVE MENTION OF VCTS AS THUNDERSTORMS ARE ALREADY NEAR KGUP AND KFMN. KGUP HAS ALSO BEEN EXPERIENCING LOWER CEILINGS WITH THIS ACTIVITY SO HAVE THAT TEMPO IN FOR NEXT FEW HOURS. KABQ AS WELL AS KLVS LOOK LIKE THE NEXT IN LINE TO START SEEING CONVECTIVE ACTIVITY IN THE NEXT HOUR TO TWO WITH KSAF TO FOLLOW. WINDS EXPECTED TO BE GUSTY AND ERRATIC AT CENTRAL AND NORTHERN LOCATIONS IN ASSOCIATION WITH SHOWER AND THUNDERSTORM ACTIVITY THROUGH THE AFTERNOON. MVFR VISIBILITIES AND CEILINGS POSSIBLE WITH PASSING SHOWER AND THUNDERSTORM ACTIVITY TODAY. STORMS ARE EXPECTED TO CLEAR OUT AT ALL TAF LOCATIONS DURING THE LATE EVENING INTO THE OVERNIGHT HOURS. && .PREV DISCUSSION...1113 AM MDT WED AUG 7 2013... INCREASED POPS AND QPF FOR REMAINDER OF MORN FROM MID RIO GRANDE VALLEY WEST INTO NE CIBOLA...E MCKINLEY AND W SANDOVAL COUNTIES TO ACCOUNT FOR RADAR TRENDS. ALSO BEEFED UP AFTN QPF MAINLY BETWEEN NW PLATEAU AND E END OF UPPER RIO GRANDE VALLEY TO BETTER SUPPORT FLASH FLOOD WATCH IN THOSE AREAS AND OF COURSE BECAUSE IT SEEMS WARRANTED WITH SLOW APPROACH OF UPPER LOW. ALL THE CLOUD COVER THOUGH IN VCNTY OF NW PLATEAU MAY HINDER AFTN CONVECTION SOMEWHAT THERE HOWEVER. ALSO RAISED SOME 1ST PERIOD AFTN HIGHS A FEW DEGREES IN ROUGHLY NE THIRD OF NM AND DID SOME SKY COVER TWEAKS AS WELL TO GOOD PORTION OF FCST AREA. WILL KEEP FLASH FLOOD WATCH AS IS FOR NOW. 43 .PREV DISCUSSION...320 AM MDT WED AUG 7 2013... SFC BOUNDARY STRETCHING FROM CVS TO NEAR ANTON CHICO TO LVS AREA AND RTN ATTM AND INDICATIONS ARE IT WILL CONTINUE TO MAKE PROGRESS WWD BEFORE WASHING OUT. MEANWHILE...UPPER LOW OVER EASTERN AZ TO MOVE SLOWLY TO FOUR CORNERS BY EARLY AFTERNOON...WHILE ANOTHER SFC BOUNDARY SHAPES UP OVER NE NM. SPC HAS DRAWN SLIGHT RISK FOR SVR STORMS JUST TO THE EAST OF NE NM FOR LATER TODAY...AND HAVE NOT MENTIONED SVR STORMS IN THE WX GRIDS. MAIN CONCERNS CONTINUE TO BE THREAT FOR HEAVY RAIN AND RESULTING FLASH FLOODING TODAY AND TONIGHT. FORECAST STEERING FLOW AROUND 10 TO 20 MPH...WITH THE GFS FASTER...SO STORMS SHOULDN/T SIT IN ONE PLACE FOR TOO LONG. DRY SLOT SHOWING UP ON SATELLITE IMAGERY BUT PER SPORT CIRA LAYERED PW...IT/S AOA 500 MB. ALSO STORMS FIRING SOUTH OF THE BORDER TO THE SOUTH AND SOUTHEAST OF EPZ. SURFACE BOUNDARY TO PUSH SWD INTO THE EASTERN PLAINS THIS EVENING...AND NAM SUGGESTS THERE COULD BE AN EAST WIND INTO PORTIONS OF THE RGV LATER TONIGHT. WILL LEAVE FFA INTACT FOR NOW BUT IT MAY NEED SOME TWEAKS SWD DEPENDING ON MORNING MODELS. TEMPERATURES TODAY WILL BE WELL BELOW AVERAGE WEST OF THE CONTDVD DUE TO CLOUDS/PCPN. RAIN CHANCES FOCUSED ON THE CENTRAL AND EAST THURSDAY WITH ANOTHER BOUNDARY POSSIBLY THURSDAY NIGHT. DEWPOINTS DRIER ESPECIALLY WEST OF THE CONTDVD AND GUIDANCE CONSISTENT WITH RATHER LOW POPS THERE. POTENTIAL FOR ANOTHER EAST WIND INTO THE RGV THURSDAY NIGHT/FRIDAY HELPS SET UP A RETURN TO MORE NUMEROUS SHOWERS AND STORMS ESPECIALLY LATER FRIDAY AND SATURDAY...WHEN HIGHER POPS SHIFT BACK TO THE WEST AND NORTH. DOWNTICK IN CONVECTION APPEARS POSSIBLE NEXT WEEK AS HIGH PRESSURE ALOFT BECOMES CENTERED OVER SRN NM AND WESTERLIES PREVAIL OVER THE NORTH. .FIRE WEATHER... UPPER LEVEL DISTURBANCE OVER AZ IS EXPECTED TO CONTINUE SHEDDING DECENT MOISTURE FIELD OVER PARTS OF WESTERN AND NORTHERN NM. A BACK DOOR FRONT WILL THEN INVADE THE NORTHEASTERN QUADRANT OF NM LATE THIS AFTERNOON AND INTO THE EARLY EVENING. THIS SHOULD SET THE STAGE FOR AN ACTIVE THUNDERSTORM DAY...ESPECIALLY ACROSS THE NORTHERN TIER OF NM WHERE CONTINUED POTENTIAL FOR LOCALLY HEAVY RAINFALL WILL BE HIGHEST. BREEZES WILL BE MODERATE TODAY OUTSIDE OF ANY GUSTY STORM OUTFLOWS. MOISTURE/CLOUDS/PRECIP WILL KEEP TEMPERATURES BELOW SEASONAL AVERAGES OVER MUCH OF THE FORECAST AREA...THE EXCEPTION BEING THE EAST CENTRAL PLAINS. EXCELLENT RH RECOVERIES WILL GRACE MUCH OF THE AREA TONIGHT...LIKELY HIGHEST IN THE NORTH AND EAST WHERE WETTING RAIN AND HIGHER DEWPOINTS ASSOCIATED WITH THE FRONT WILL BE FOCUSED. SOME MID LEVEL AND BOUNDARY LAYER DRYING IS EXPECTED OVER THE CENTRAL TO WESTERN ZONES ON THURSDAY...LIMITING STORMS AND RAISING TEMPERATURES SLIGHTLY. STORMS WILL FOCUS OVER THE NORTH CENTRAL TO NORTHEASTERN ZONES...BUT A CONSIDERABLY LESS ACTIVE DAY OVERALL. A REINFORCEMENT TO THE BACK DOOR FRONT IS PROJECTED TO MOVE OVER THE PLAINS AND POSSIBLY SEEP INTO THE RIO GRANDE VALLEY THURSDAY NIGHT...BUT CONVECTION WILL LIKELY MUDDLE THIS PROGRESSION...MAKING IT DIFFICULT TO GAGE GAP WIND POTENTIAL. WHILE MODELS MAY STRUGGLE TO PINPOINT THE EXACT TIMING AND MANNER OF THIS FRONTAL REINFORCEMENT...HIGHER DEWPOINTS SHOULD BE ADVECTED WESTWARD...ALLOWING STORM CHANCES TO BEGIN RAMPING BACK UP OVER/NEAR THE CONTINENTAL DIVIDE FRIDAY. MOISTURE WILL CONTINUE TO PUMP INTO THE AREA FRIDAY NIGHT AND BY SATURDAY A ROBUST PLUME OF MONSOONAL MOISTURE SHOULD BE SQUEEZED BETWEEN THE UPPER HIGH TO THE EAST AND AN UPPER LOW OVER NORTHERN CA. THUS...IT STILL LOOKS TO BE AN ACTIVE WEEKEND FOR STORMS OVER THE WESTERN TWO THIRDS OF NM. 52 && .ABQ WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES... NMZ501-503-504-510>517-527-528-530-531. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT WED AUG 7 2013 NMZ501>540-081200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 600 AM MDT WED AUG 7 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT FOR ROUGHTLY THE NORTHERN THIRD OF NEW MEXICO...WHERE POTENTIAL FOR LOCALLY HEAVY RAIN COULD LEAD TO FLASH FLOODING. NORTHEAST NEW MEXICO AS WELL AS RECENT WILD FIRE BURN SCARS WILL BE MOST SUSCEPTIBLE TO FLASH FLOODING DUE IN PART TO ALREADY SATURATED GROUND FROM RECENT RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AREAS WEST OF THE CONTINENTAL DIVIDE ARE EXPECTED TO DRY OUT THURSDAY...WHILE THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN AND NORTHEAST AND EAST CENTRAL PLAINS WILL BE THE FOCUS AREAS FOR HEAVY RAINFALL FROM THUNDERSTORMS. THUNDERSTORMS...SOME WITH LOCALLY HEAVY RAIN...WILL BECOME MORE NUMEROUS AGAIN OVER WESTERN AND NORTHERN NEW MEXICO FRIDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1220 PM MDT WED AUG 7 2013 NMZ515-528-071900- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-FAR NORTHEAST HIGHLANDS- 1220 PM MDT WED AUG 7 2013 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COLFAX COUNTY THROUGH 100 PM MDT... AT 1212 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR UTE PARK...OR ABOUT 27 MILES WEST OF SPRINGER...MOVING NORTHEAST AT 10 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. AREAS AFFECTED BY THIS STORM INCLUDE...PHILMONT SCOUT RANCH AND CIMARRON. MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE AREA. && LAT...LON 3674 10501 3658 10472 3641 10506 3651 10518 TIME...MOT...LOC 1821Z 217DEG 9KT 3653 10504 CA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1239 PM MDT WED AUG 7 2013 NMZ518-521>523-071915- CENTRAL HIGHLANDS-ESTANCIA VALLEY-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA- 1239 PM MDT WED AUG 7 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SANTA FE COUNTY THROUGH 115 PM MDT... AT 1236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTHWEST OF STANLEY...OR ABOUT 16 MILES NORTH OF MORIARTY...MOVING NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM. AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF CENTRAL SANTA FE COUNTY INCLUDING STATE ROAD 41. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3543 10609 3527 10580 3514 10605 3521 10619 TIME...MOT...LOC 1838Z 216DEG 13KT 3524 10606 SHY
The Pueblo radar (KPUX), 226 km away, was scanning. The volume nearest the first event began at 19:05 UTC.
5 hail. Local standard time, as filed.
Quarter size hail reported at Ponil Campground.
Law Enforcement reported nickel size hail.
NWS employee from neighboring office was hiking in the area and employees from the Philmont Scout Ranch reported hail the size of golfballs associated with this storm. Numerous tree branches downed across the ranch property.
Nickel size hail in Sedan.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458933, 460397, 460396, 458934, 458935.